Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
124 Doctors are Online

What is the cause for gastrointestinal bleeding and losing weight while on blood thinners?

User rating for this question
Very Good
Answered by

Gastroenterologist, Surgical
Practicing since : 1989
Answered : 883 Questions
I am an 79 year old man. I have had cat scans, MRI s. today will have a small bowel drink, and then have to wait for two or three weeks for a pill (capsule) endoscopy. Symptoms, I had 3 g I bleeds, two while on blood thinner, the third not on blood thinner or asprin. Presently loosing weight fast. loss of appetite, was about 300 lbs, and now about 35 pounds lighter. I had endoscopy, colonoscopy, and other mri and cat scans. dr. says they find only divertiu disease. I am not as strong as I was. I am reasonably smart, MSW, feel they are missing something, had a look for worms, they found some about 7 months ago, then a few weeks ago, said no worms. I feel my strength and health are going down fast. with all drs. being on the same information, on line, no one has anything else to say. My internist is reasonably fine, but it seems to me he and the gastro people have no where to go.....
Posted Tue, 7 Jan 2014 in Liver and Gall Bladder
Answered by Dr. Ketan Vagholkar 18 minutes later
Brief Answer: Supportive nutritional care is essential Detailed Answer: Hi, Thanks for writing in XXXXXXX From the description you have given it appears that the severity of diverticular disease is worsened by blood thinners. Because of blood thinners you seem to be loosing blood continuously.As a result you are feeling persistently tired and are loosing weight as well. Long term ingestion of blood thinners like aspirin is known to cause ulceration and bleeding in the entire GI tract which bleeds and at times is difficult to control. There is high likelihood that capsule endoscopy will shoe either multiple peptic ulceration or some sort of a vascular lesion typically described as vascular ectasia. But it will surely help in ruling out any major issue if present. In the mean time I would suggest the following to improve your gut function. 1. Glut amine sachets will be of great use as it will improve the bowel function by exerting atrophic effect. You can continue to take one XXXXXXX per day for at least 6 weeks. 2. Food additives which include multivitamins especially neurotropic B complex vitamins. 3. Iron supplements are absolutely essential on a regular basis as you have been having multiple bleeding episodes. 4. If facilities are available then intermittent sittings of parenteral hyperalimentation is also a very good option and will improve your run down feeling immediately. 5. Liver tonics such as ornithine compounds or combinations of tricholine citrate with sorbitol will improve liver metabolism and thereafter assimilation. It will improve your apatite. You need intense supportive nutritional care and periodic monitoring followed by correction of biochemical abnormalities. I hope this answers all your doubts. Regards
Above answer was peer-reviewed by
Follow-up: What is the cause for gastrointestinal bleeding and losing weight while on blood thinners? 18 minutes later
please explain Glut amine sachets, also Parenteral Hyperalimontato I do have pain, in back, right side, etc. Pain on right side often hurts when going over a big bump in car or bus. what can that be. *****NOTE i am willing to change this to a monthly XXXXXXX which i can cancel at anytime. my dr., probably a fine dr., who i have used for some years, did not make this as clear as you did. thanks, i hope i can follow thru with your suggestions. and follow the health suggestions. also: should I take the iron, which my dr. suggested, also, but have to cut it prior to the pill endoscopy.
Answered by Dr. Ketan Vagholkar 33 minutes later
Brief Answer: Advantages of various methods Detailed Answer: Hi, thanks for the feedback. Glutamine is a essential nutrient which causes stimulation of the gut lining as well as improves absorption through the gut.It is available in powdered form which needs to be mixed with water and taken. One XXXXXXX per day for a period ranging from 2 to 3 weeks will help you significantly. The pain is usually due to some sort of infection persisting in the abdomen. The best combination for that is antibiotics with antispasmodics for 5 days if the symptoms are incapacitating. Parenteral hyperalimentation means giving nutrients through intravenous route. In case a few nutritional parameters are abnormal then quick correction can be achieved by this methodology. It requires admission and needs to be given under medical supervision. Yes before any endoscopic evaluation iron tablets should preferably be stopped well in advance say at least a week in advance to enable better visualization. I hope this answers your doubts. regards
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor